Kansas, 2002Flash Flooding in Kansas, May 8, 2002
May 8, 2002 · NWS ICT · 3 events in 3 counties and zones
3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 7, 7:35 PM CST, 5 hours 21 minutes earlier.
Area forecast discussion, May 7, 7:35 PM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT TUE MAY 7 2002
UPDATE...
STRONG UPPER DIVERGENCE ALONG WITH CAPE OF 1500-2500 J/KG ACROSS THE
CWA WILL SUPPORT CONTINUED DEEP CONVECTION THROUGH THE NIGHT ACROSS
THE SOUTHERN THIRD OF THE CWA. EXPECT THE CONVECTION TO THE WEST TO
SLOWLY MOVE ESE WHILE SUSTAINING INTENSITY GIVEN CURRENT CAPE. 00Z
MOISTURE PARAMETERS ALONG WITH OBSERVER REPORTS OF 3-3.5 INCHES OF
RAIN WARRANTED A FLOOD WATCH FOR AREAS SOUTH AND EAST OF WICHITA.
WILL CONTINUE TO UPDATE THE FCST AS WARRANTED.
CO
.ICT...FLOOD WATCH OVERNIGHT KSZ069>072-092>096-098>100.
In the hours before
Special weather statement, May 7, 8:54 PM CST, 4 hours 2 minutes before
KSZ032-033-047>053-080311-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT TUE MAY 7 2002
...TORNADO WATCH NUMBER 250 ALLOWED TO EXPIRE...
TORNADO WATCH NUMBER 250 WILL BE ALLOWED TO EXPIRE FOR THE FOLLOWING
COUNTIES...
IN CENTRAL KANSAS...
LINCOLN ELLSWORTH SALINE RICE
MCPHERSON MARION CHASE RUSSELL
BARTON
SHOWERS AND THUNDERSTORMS WILL PERSIST FOR A TIME TONIGHT...HOWEVER
THE THREAT FOR TORNADOES HAS ENDED.Local storm report, May 7, 11:04 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1204 AM CDT WED MAY 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM 7 S FREDONIA KS .75 INCH HAIL
05/07/02 WILSON REPORTED BY LAW
ENFORCEMENT.
0225 PM 5 S CHANUTE KS .75 INCH HAIL
05/07/02 NEOSHO REPORTED BY TRAINED
SPOTTER.
0315 PM CEDARVALE KS .75 INCH HAIL
05/07/02 CHAUTAUQUA REPORTED BY LAW
ENFORCEMENT.
0315 PM CEDARVALE KS 60 MPH TSTM WIND GUST
05/07/02 CHAUTAUQUA REPORTED BY TRAINED
SPOTTER
0350 PM ELGIN KS 1.75 INCH HAIL
05/07/02 CHAUTAUQUA REPORTED BY LAW
ENFORCEMENT.
0400 PM CHAUTAUQUA KS .75 INCH HAIL
05/07/02 CHAUTAUQUA REPORTED BY LAW
ENFORCEMENT.
0402 PM 6 W CHAUTAUQUA KS 1.00 INCH HAIL
05/07/02 CHAUTAUQUA REPORTED BY PUBLIC.
0425 PM CANEY KS 1.00 INCH HAIL
05/07/02 MONTGOMERY REPORTED BY LAW
ENFORCEMENT.
0438 PM COFFEYVILLE KS 1.00 INCH HAIL
05/07/02 MONTGOMERY REPORTED BY LAW
ENFORCEMENT.
0440 PM CEDARVALE KS WIND DAMAGE
05/07/02 CHAUTAUQUA TREE LIMBS DOWN. REPORTED
BY AGTAP SPOTTER.
0440 PM COFFEYVILLE KS 1.25 INCH HAIL
05/07/02 MONTGOMERY LAW ENFORCEMENT REPORTED
1.25 INCH HAIL BREAKING
WINDOWS.
0442 PM COFFEYVILLE KS 1.00 INCH HAIL
05/07/02 MONTGOMERY REPORTED BY AGTAP SPOTTER.
0447 PM 6 S ANTHONY KS .75 INCH HAIL
05/07/02 HARPER REPORTED BY TRAINED
SPOTTER.
0448 PM COFFEYVILLE KS 1.75 INCH HAIL
05/07/02 MONTGOMERY REPORTED BY LAW
ENFORCEMENT.
0450 PM BLUFF CITY KS .75 INCH HAIL
05/07/02 HARPER REPORTED BY AGTAP SPOTTER.
0453 PM BLUFF CITY KS 1.75 INCH HAIL
05/07/02 HARPER REPORTED BY AGTAP.
0456 PM BLUFF CITY KS 2.50 INCH HAIL
05/07/02 HARPER REPORTED BY TRAINED
SPOTTER.
0458 PM EDNA KS .75 INCH HAIL
05/07/02 LABETTE REPORTED BY AGTAP
SPOTTER.
0500 PM 3 W BLUFF CITY KS 1.75 INCH HAIL
05/07/02 HARPER REPORTED BY TRAINED
SPOTTER.
0506 PM 2 N METCALF KS .75 INCH HAIL
05/07/02 SUMNER REPORTED BY AGTAP SPOTTER.
0507 PM 8 S ARGONIA KS .75 INCH HAIL
05/07/02 SUMNER REPORTED BY TRAINED
SPOTTER.
0517 PM 5 S ARGONIA KS 1.25 INCH HAIL
05/07/02 SUMNER REPORTED BY AGTAP SPOTTER.
0523 PM ARGONIA KS 1.00 INCH HAIL
05/07/02 SUMNER REPORTED BY TRAINED
SPOTTER.
0530 PM EDNA KS .88 INCH HAIL
05/07/02 LABETTE REPORTED BY AGTAP SPOTTER.
0525 PM EDNA KS 1.00 INCH HAIL
05/07/02 LABETTE REPORTED BY LAW
ENFORCEMENT.
0533 PM 2 S MILAN KS 1.75 INCH HAIL
05/07/02 SUMNER REPORTED BY AGTAP SPOTTER.
0535 PM 1 N MILAN KS 1.75 INCH HAIL
05/07/02 SUMNER REPORTED BY TRAINED
SPOTTER.
0539 PM MAYFIELD KS .75 INCH HAIL
05/07/02 SUMNER REPORTED BY TRAINED
SPOTTER.
0540 PM MAYFIELD KS 1.75 INCH HAIL
05/07/02 SUMNER REPORTED BY PUBLIC.
0548 PM MAYFIELD KS 1.25 INCH HAIL
05/07/02 SUMNER REPORTED BY TRAINED
SPOTTER.
0607 PM WELLINGTON KS 1.75 INCH HAIL
05/07/02 SUMNER REPORTED BY LAW
ENFORCEMENT.
0512 PM 2 W WELLINGTON KS 1.75 INCH HAIL
05/07/02 SUMNER REPORTED BY TRAINED
SPOTTER.
0525 PM UDALL KS .75 INCH HAIL
05/07/02 COWLEY REPORTED BY AGTAP.
0635 PM WELLINGTON KS 1.25 INCH HAIL
05/07/02 SUMNER REPORTED BY AGTAP SPOTTER.
0641 PM 7 NE WICHITA KS .75 INCH HAIL
05/07/02 SEDGWICK REPORTED BY TRAINED
SPOTTER.
0653 PM 7 NE WINFIELD KS 1.25 INCH HAIL
05/07/02 COWLEY REPORTED BY AGTAP SPOTTER.
0658 PM WILMOT KS 1.50 INCH HAIL
05/07/02 COWLEY REPORTED BY TRAINED
SPOTTER.
0659 PM 2 S DOUGLASS KS .88 INCH HAIL
05/07/02 BUTLER REPORTED BY TRAINED
SPOTTER.
0700 PM BELLE PLAINE KS 70 MPH TSTM WIND GUST
05/07/02 SUMNER REPORTED BY TRAINED
SPOTTER
0728 PM 2 N BUSBY KS 1.00 INCH HAIL
05/07/02 ELK REPORTED BY TRAINED
SPOTTER.
0732 PM NEWTON KS .75 INCH HAIL
05/07/02 HARVEY REPORTED BY AGTAP SPOTTER.
0735 PM 2 W GRANOLA KS 1.00 INCH HAIL
05/07/02 ELK REPORTED BY LAW
ENFORCEMENT.
0805 PM 5 W HOWARD KS .88 INCH HAIL
05/07/02 ELK REPORTED BY AGTAP SPOTTER.
0813 PM LONGTON KS .75 INCH HAIL
05/07/02 ELK REPORTED BY AGTAP SPOTTER.
0829 PM FREDONIA KS 1.75 INCH HAIL
05/07/02 WILSON REPORTED BY LAW
ENFORCEMENT.
0830 PM 8 SW FREDONIA KS 1.25 INCH HAIL
05/07/02 WILSON REPORTED BY AGTAP SPOTTER.
0845 PM FREDONIA KS FLASH FLOOD
05/07/02 WILSON LAW ENFORCEMENT REPORTED
NUMEROUS ROADS WASHED OUT.
0845 PM FREDONIA KS 1.75 INCH HAIL
05/07/02 WILSON REPORTED BY TRAINED
SPOTTER.
0847 PM CEDARVALE KS FLASH FLOOD
05/07/02 CHAUTAUQUA LAW ENFORCEMENT REPORTED
WATER COVERING ROADS.
0854 PM ALTOONA KS 1.25 INCH HAIL
05/07/02 WILSON REPORTED BY AGTAP.
0905 PM MOREHEAD KS 1.25 INCH HAIL
05/07/02 NEOSHO REPORTED BY LAW
ENFORCEMENT.
0907 PM THAYER KS 1.75 INCH HAIL
05/07/02 NEOSHO REPORTED BY TRAINED
SPOTTER.
0907 PM ALTOONA KS 70 MPH TSTM WIND GUST
05/07/02 WILSON REPORTED BY TRAINED
SPOTTER
0913 PM CUNNINGHAM KS .75 INCH HAIL
05/07/02 KINGMAN REPORTED BY TRAINED
SPOTTER.
0922 PM PARSONS KS 1.00 INCH HAIL
05/07/02 LABETTE REPORTED BY TRAINED
SPOTTER.
0916 PM PARSONS KS 1.00 INCH HAIL
05/07/02 LABETTE REPORTED BY LAW
ENFORCEMENT.
0927 PM 2 S CUNNINGHAM KS 1.00 INCH HAIL
05/07/02 KINGMAN REPORTED BY LAW
ENFORCEMENT.
0930 PM COUNTY WIDE KS FLASH FLOOD
05/07/02 WILSON LAW ENFORCEMENT REPORTED
WIDESPREAD FLOODING COUNTY
WIDE.
0931 PM THAYER KS FLASH FLOOD
05/07/02 NEOSHO LAW ENFORCEMENT REPORTED
NUMEROUS STREETS FLOODED
OUT.
0940 PM ERIE KS 1.75 INCH HAIL
05/07/02 NEOSHO REPORTED BY LAW
ENFORCEMENT.
0943 PM 3 S PENALOSA KS 1.75 INCH HAIL
05/07/02 KINGMAN REPORTED BY TRAINED
SPOTTER.Flash Flood, Neosho
- When
- May 8, 12:56 AM CST to 4:00 AM CST
- Where
- Neosho County, Chanute
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Numerous roads across the county were covered with water, making them impassable.
Flash Flood, Montgomery
- When
- May 8, 1:18 AM CST to 4:30 AM CST
- Where
- Montgomery County, Independence
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Numerous roads across the county were covered by water, making them impassable.
Flash Flood, Labette
- When
- May 8, 1:38 AM CST to 4:30 AM CST
- Where
- Labette County, Oswego
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Numerous roads across the county were covered by water, making them impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Ohio, May 8, 20023 injured · $3.5 million · F2 · 1 event
- Flooding in Illinois, May 8 to 31, 2002$1.5 million · 3 events
- Tornadoes and Flash Flooding in Kansas, May 8, 2002$58,000 · F0 · 66 events
- Damaging Winds in Missouri, May 8, 2002$604,000 · 65 kt wind · 12 events
- Flooding in Kansas, May 8 to 9, 2002$715,000 · 3 events
- Flash Flooding in Indiana, May 8, 2002$300,000 · 5 events
- Tornado and Flash Flooding in Missouri, May 8 to 9, 2002$16,000 · F0 · 66 events
- Flash Flooding in Missouri, May 8, 2002$265,000 · 7 events
- Hail in Texas, May 8, 20021 injured · $110,000 · 2.75 in hail · 14 events
- Tornadoes and Damaging Wind in Kansas, May 8, 2002$67,000 · F1 · 4 events
- Flooding in Missouri, May 8 to 31, 2002$195,000 · 5 events
- Flooding in Missouri, May 8 to 10, 2002$225,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288832, 5288833, 5288834.